Alert archive / Kansas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 232, NWS Wichita, KS

August 10, 2006McPherson County, Reno County, Rice County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Aug 10, 2006, 3:50 PM CDT for McPherson County, Reno County, Rice County, Kansas. It was in force for 55 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 10, 2006, 3:50 PM CDT (20:50 UTC)
Expired
Aug 10, 2006, 4:45 PM CDT
In force
55 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

Counties McPherson County, KS, Reno County, KS, Rice County, KS

The radar

The Wichita radar (KICT), 68 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 3:50 PM CDTTSTM WND GST 574 Nw Hutchinson, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 8.8 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2006-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 252 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2006-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
252 J/kg
Mixed-layer CIN
-261 J/kg
Mixed-layer LCL
2454 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 102050
SVRICT
KSC113-155-159-102145-
/O.NEW.KICT.SV.W.0232.060810T2050Z-060810T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
350 PM CDT THU AUG 10 2006

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN RENO COUNTY IN SOUTH CENTRAL KANSAS.
  SOUTHEASTERN RICE COUNTY IN CENTRAL KANSAS.
  SOUTHWESTERN MCPHERSON COUNTY IN CENTRAL KANSAS.

* UNTIL 445 PM CDT.

* AT 349 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS UP TO 60
  MPH.  THIS STORM WAS LOCATED NEAR WILLOWBROOK...OR 6 MILES
  NORTHWEST OF HUTCHINSON...AND MOVING EAST AT 15 MPH.

* LOCATIONS WITHIN THE WARNING INCLUDE...
  BUHLER...HUTCHINSON...INMAN...SOUTH HUTCHINSON...WILLOWBROOK...
  HUTCHINSON AIRPORT.

SAFETY INFORMATION FOR THIS WARNING FOLLOWS:

VERY HEAVY RAINFALL IS ALSO POSSIBLE. DO NOT DRIVE INTO AREAS WHERE
WATER COVERS THE ROAD.


REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 3823 9806 3802 9806 3796 9770 3827 9770

$$

HOWERTON
3 follow-up statements
000 
WWUS53 KICT 102104
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
404 PM CDT THU AUG 10 2006

KSC113-155-159-102145-
/O.CON.KICT.SV.W.0232.000000T0000Z-060810T2145Z/
MCPHERSON KS-RICE KS-RENO KS-
404 PM CDT THU AUG 10 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
RENO...SOUTHEASTERN RICE AND SOUTHWESTERN MCPHERSON COUNTIES UNTIL
445 PM CDT...

AT 401 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS UP
TO 60 MPH.  THIS STORM WAS LOCATED NEAR WILLOWBROOK...OR 7 MILES
NORTH OF HUTCHINSON...MOVING EAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE...
  NEAR BUHLER BY 430 PM CDT.
  NEAR INMAN BY 435 PM CDT.

THE TOWN OF WILLOWBROOK IS ALSO IN THE PATH OF THIS SEVERE
THUNDERSTORM.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3823 9806 3802 9806 3796 9770 3827 9770

$$

CARUSO
000 
WWUS53 KICT 102127
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
427 PM CDT THU AUG 10 2006

KSC113-159-102137-
/O.CAN.KICT.SV.W.0232.000000T0000Z-060810T2145Z/
MCPHERSON KS-RICE KS-
427 PM CDT THU AUG 10 2006

...THE SEVERE THUNDERSTORM WARNING FOR RICE AND MCPHERSON COUNTIES
HAS BEEN CANCELLED...

AT 422 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR
MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE RISK TO LIFE
OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN
CANCELLED.

LAT...LON 3817 9806 3802 9806 3796 9770 3817 9770

$$

KSC155-102145-
/O.CON.KICT.SV.W.0232.000000T0000Z-060810T2145Z/
RENO KS-
427 PM CDT THU AUG 10 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
RENO COUNTY UNTIL 445 PM CDT...

AT 422 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS UP
TO 60 MPH.  THIS STORM WAS LOCATED NEAR BUHLER...OR 10 MILES EAST OF
HUTCHINSON...MOVING EAST AT 15 MPH.

THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
NORTHEASTERN RENO COUNTY.

LAT...LON 3817 9806 3802 9806 3796 9770 3817 9770

$$
000 
WWUS53 KICT 102136
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
437 PM CDT THU AUG 10 2006

KSC155-102147-
/O.EXP.KICT.SV.W.0232.000000T0000Z-060810T2145Z/
RENO KS-
437 PM CDT THU AUG 10 2006

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN RENO COUNTY HAS
BEEN ALLOWED TO EXPIRE...

AT 435 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO
EXPIRE.

LAT...LON 3817 9806 3802 9806 3796 9770 3817 9770

$$

CARUSO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 3:02 PM CDT, 48 minutes earlier.

Area forecast discussion, Aug 10, 3:02 PM CDT, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
302 PM CDT THU AUG 10 2006

DISCUSSION...

MAIN FORECAST CHALLENGE WILL CONTINUE TO BE PRECIP CHANCES THROUGH
MON NIGHT.

TONIGHT-FRI:
STILL EXPECTING SHOWERS AND STORMS TO AFFECT MUCH OF THE AREA
TONIGHT. IT APPEARS THE MAIN SYNOPTIC BOUNDARY IS STILL UP IN
NEBRASKA AS I TYPE. HOWEVER THERE ARE A NUMBER OF SMALLER MESO-SCALE
BOUNDARIES FLOATING AROUND THE AREA AIDING IN CONVECTIVE
DEVELOPMENT. IN ADDITION...JUST LIKE THE LAST COUPLE OF DAYS STORMS
ARE CURRENTLY DEVELOPING SW OF ICT AS CONVECTIVE TEMPS ARE MET. WITH
SYNOPTIC BOUNDARY CONTINUING TO TRACK SOUTH AND ISENTROPIC LIFT
INCREASING OVER SOUTHERN PORTION OF FORECAST AREA...WILL KEEP RAIN
CHANCES BASICALLY THE SAME AS WHAT PREVIOUS FORECAST HAD...WITH
HIGHEST CHANCES OVER SOUTH CENTRAL AND SE KS. WOULD THINK THE BEST
SHOT AT SEVERE STORMS WOULD STILL BE IN THE EVENING HOURS BEFORE
SUNDOWN...WITH MAIN THREAT REMAINING DOWNBURST WINDS.

CONFIDENCE IS LOW WITH PRECIP FORECAST FOR FRI. SURFACE BOUNDARY
WILL BE SOUTH OF AREA AS IT LOSES ITS BAROCLINICITY. WITH ANOTHER
STRONG WAVE TOPING THE RIDGE...OVER THE NORTHERN PLAINS...RETURN
FLOW WILL SET BACK UP ACROSS THE PLAINS. BOTH GFS AND NAM/WRF ARE
INDICATING LESS THAN 50J/KG OF CIN OVER AREA BY FRI AFTERNOON WITH
ABOVE 1000J/KG OF CAPE. SO AM THINKING A FEW ISOLATED SHOWERS OR
STORMS MAY DEVELOP FRI AFTERNOON JUST LIKE THE LAST FEW DAYS. COULD
EVEN BE SOME LEFT OVER OUTFLOW LAYING AROUND THAT MAY HELP SPARK A
COUPLE STORMS.

TEMPS FRI WILL CONTINUE TO BE ABOVE NORMAL WITH MOST LOCATIONS IN
THE MID TO UPPER 90S. HOWEVER DEPENDING ON HOW MUCH GROUND MOISTURE
THERE IS...IT COULD FEEL PRETTY STICKY ON FRI.

FRI NIGHT-SUN:
THE BULK OF THE ACTIVITY FRI NIGHT SHOULD REMAIN NORTH OF AREA WHERE
A SERIES OF STRONG SHORT WAVES WILL COMBINE WITH A SURFACE FRONT TO
GENERATE MCS ACTIVITY. WILL KEEP SAT DRY AT THIS TIME WITH SYNOPTIC
FEATURES STAYING NORTH OF AREA. HOWEVER COULD SEE SOME ISOLATED
STORMS INSERTED WITH LATER FORECAST WITH ADDITIONAL DIURNAL
ACTIVITY. GFS AND NAM/WRF START TO DISAGREE ON THE FRONTAL TIMING
FOR SUN. THE NAM/WRF IS A BIT STRONGER WITH BROAD UPPER TROUGH OVER
THE CENTRAL PLAINS. THEREFORE THE NAM/WRF HAS THE FRONT FURTHER
SOUTH...OVER CENTRAL KS BY SUN AFTERNOON WITH THE GFS KEEPING IT
OVER NE. WITH THE UNCERTAINTY WILL KEEP WITH CONSISTENCY WHICH IS
FOR CENTRAL KS TO HAVE THE HIGHER...CHANCE...POPS.

MON-THU:
IT APPEARS THE ECM HAS COME AROUND TO MORE OF A SLOWER GFS SOLUTION
WITH THE FRONT SLIDING INTO THE AREA DURING THE DAY MON. THEREFORE
WENT AREA WIDE WITH PRECIP CHANCES FOR MON AND KEPT THEM IN THROUGH
MON NIGHT. IF THE MODELS CONTINUE THIS AGREEMENT WOULD NOT BE
SURPRISED IF PRECIP CHANCES ARE INCREASED WITH LATER FORECASTS. HAVE
LOW CONFIDENCE WITH PRECIP CHANCES TUE THROUGH THU. WE REALLY DONT
GET A STRONG UPPER RIDGE TO BUILD BACK INTO THE AREA LEAVING SW FLOW
ALOFT. WILL LEAVE DRY FOR NOW BUT FEEL IT WOULD NOT BE OUT OF THE
QUESTION FOR SOME WEAK ENERGY TO TRACK OUT OF THE SW AND INTO THE
SOUTHERN PLAINS. HOWEVER THESE SMALLER FEATURES WILL NOT BECOME
CLEAR UNTIL TIME FRAME IN QUESTION GETS CLOSER. SO WILL LEAVE DRY
FOR NOW.

UNLIKE PRECIP CHANCES...AM CONFIDENT THAT ABOVE NORMAL TEMPS WILL
PERSIST TUE-THU. HOW WARM MAY DEPEND ON HOW MUCH GROUND MOISTURE WE
WILL HAVE TO EVAPORATE.

LAWSON

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    75  96  74  98 /  50  20  10  10
HUTCHINSON      74  95  73  99 /  40  20  10  10
NEWTON          74  95  73  97 /  40  20  10  10
ELDORADO        75  95  73  97 /  50  20  10  10
WINFIELD-KWLD   76  97  75  98 /  50  20  10  10
RUSSELL         72  96  72  98 /  30  10  10  10
GREAT BEND      73  96  72  99 /  30  10  10  10
SALINA          75  97  74  97 /  30  10  10  10
MCPHERSON       74  95  73  97 /  30  20  10  10
COFFEYVILLE     76  95  75  94 /  50  20  10  10
CHANUTE         75  93  73  94 /  50  20  10  10
IOLA            74  93  72  93 /  50  20  10  10
PARSONS-KPPF    76  94  74  94 /  50  20  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 7 PM THURSDAY FOR KSZ049>053-067>072-082-083-
091>096-098>100.

&&
Hazardous weather outlook, Aug 10, 3:07 PM CDT, 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
307 PM CDT THU AUG 10 2006

KSZ032-033-047>053-067>072-082-083-091>096-098>100-111200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
307 PM CDT THU AUG 10 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AFTERNOON HEAT INDICES WILL BE BETWEEN 105 AND 110 DEGREES ACROSS
CENTRAL...SOUTH CENTRAL AND SOUTHEAST KANSAS. PLEASE SEE THE LATEST
HEAT ADVISORY FOR ADDITIONAL DETAILS.

THUNDERSTORM CHANCES WILL INCREASE ACROSS CENTRAL KANSAS THIS
AFTERNOON. THE THUNDERSTORM CHANCES WILL SPREAD SOUTH LATER THIS
AFTERNOON THROUGH THIS EVENING AS A COLD FRONT MOVES ACROSS THE
AREA. THERE IS A SLIGHT CHANCE THAT SOME OF THE THUNDERSTORMS COULD
BECOME SEVERE...WITH DAMAGING DOWNBURST WINDS IN EXCESS OF 60 MPH
THE MAIN THREAT...BUT HAIL UP TO SIZE OF QUARTERS CANNOT BE RULED
OUT.

A HIGH FIRE DANGER ALSO EXISTS ACROSS SOUTH CENTRAL KANSAS. OUTDOOR
BURNING SHOULD BE RESTRICTED TO EARLY MORNING AND LATE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HEAT INDICES WILL AGAIN CLIMB INTO THE 100 TO 105 RANGE BY SATURDAY
AND SUNDAY.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FRIDAY AND THEN AGAIN
SUNDAY AFTERNOON THROUGH MONDAY NIGHT. AT THIS TIME...ITS TOO EARLY
TO TELL IF ANY OF THE STORMS WILL REACH SEVERE LIMITS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON OR
EARLY THIS EVENING ACROSS THE ENTIRE AREA.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

COX/KETCHAM/LAWSON

In the hours before

Special weather statement, Aug 10, 3:41 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
341 PM CDT THU AUG 10 2006

KSZ050-067-102115-
RENO-RICE-
341 PM CDT THU AUG 10 2006

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR RENO AND RICE COUNTIES...

AT 340 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHEAST OF
NICKERSON TO 8 MILES SOUTHWEST OF STERLING...AND MOVING NORTHEAST AT
15 MPH.

WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

HOWERTON

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 3:11 PM CDTSevere Thunderstorm WarningICTLabette, Montgomery45 min
Aug 10, 4:20 PM CDTSevere Thunderstorm WarningICTChase40 min
Aug 10, 4:23 PM CDTSevere Thunderstorm WarningICTHarvey52 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.